Can you take a vitamin B1 overdose?
You have probably heard about the endless health benefits of taking vitamins. But, did you know that you can overdose? In fact, taking too many vitamins and minerals can actually do more harm than good. Vitamin B1 is especially vital for your health. It belongs to the vitamin B complex family.
It helps keep your nervous system functioning, increases metabolism, and aids your immune system. If you are health conscious, it can be easy to get carried away with taking supplements.
Having a vitamin B1 overdose is unlikely, but it doesn’t mean that it can’t happen. So, with that being said, here is everything you need to know.
What Is Vitamin B1?
Vitamin B1, also known as thiamine helps to keep your nervous system healthy. It does so by turning food into energy. The thing about thiamine is that your body does not actually produce it. Not only does vitamin B1 increase metabolism, support immune function, it also aids normal brain function. In fact, your brain needs thiamine to send signals nerve signals so it can function correctly.
That’s why deficiency in vitamin B1 may lead to dementia, behavioral changes, and memory problems.
Vitamin B1 Overdose Symptoms
Although vitamin B1 overdose is rare, it can happen. Thiamine overdose symptoms can include:
- Allergic reaction (extremely rare cases)
- Swelling of skin
- Tightness in throat
- Fluid in lungs
- Stomach pain
There may be other symptoms as well. It is best to talk to your doctor about the possibilities and symptoms of a vitamin B1 overdose.
If you are on medication, speak with your doctor before taking thiamine as it can sometimes interfere with certain medication.
Your body needs thiamine to function. In fact, every cell and tissue in your body need thiamine to work properly. For these reasons being deficient, even slightly can seriously affect your health. Short-term memory loss, unexplained weight loss, or cardiovascular problems are all signs that you may have a deficiency.
Causes of Low Thiamine Levels
Certain people are more prone to developing a deficiency in thiamine. People who rely heavily on alcohol, suffer from diabetes and HIV are more likely to develop a deficiency. Having said that, a poor diet can also result in low thiamine levels.
Things like processed meat, sugary treats, soft drinks, and junk food can reduce your thiamine levels. One study conducted in Japan found that the consumption of soft drinks resulted in a deficiency in thiamine. Another study found that vitamin B1 may be used as a treatment for those who are alcohol dependent. Thiamine has also been found to be effective for cataracts, menstrual cramps, and kidney damage for those who have diabetes.
How Much Vitamin B1 Should I Take?
In order for you to avoid a vitamin B1 overdose, you should take the necessary precautions. You have to first determine if you are deficient in thiamine. According to the NHS website, the recommended dosage of thiamine varies from person to person. That’s because thiamine can be taken for various reasons. If you have a mild thiamine deficiency it is recommended you take 25mg-100mg per day. If you have severe thiamine deficiency it is recommended that you take 100mg, two or three times per day.
These are the recommended dosage for adults. If you are thinking about giving your child thiamine, your doctor will use their weight to figure out which dose they need. It’s best to speak with your GP to determine the right dosage and prevent accidentally taking a vitamin B1 overdose.
How Should I Take Vitamin B1?
Thiamine converts the food you consume into energy. Because your body doesn’t produce it, it needs to be ingested. Luckily, thiamine can be found in many foods. Seafood, meat, whole grains, legumes, nuts, cereals, beans, and peas. It can also be found in bread and rice.
Here’s a little fun fact. Thiamine was the first B vitamin that scientists discovered.
As with most vitamins, thiamine is available in supplement form as well. You can buy it as part of a multivitamin or individual supplement. You need to eat a healthy well-balanced diet, regardless of whether you may have a deficiency. For example, even drinking excessive tea and coffee may reduce your thiamine levels. The most effective way to increase your thiamine levels is through food and supplements.
Having said that, to avoid a vitamin B1 overdose you should talk to your doctor first. Your doctor will help you determine how to best start your vitamin intake regimen. Vitamin B1 belongs to the vitamin B complex family, which is made up of eight vitamins. B1, B2, B3, B5, B6, B7, B9, and B12. All eight play a massive role in every cell of your body. From brain function to heart health, to protecting your immunity and nervous system. Each vitamin B fulfills its duty for your body. Because vitamin B complex are so essential, your doctor may recommend that you take a B complex instead of thiamine alone.
This may be the case if you are deficient in other vitamin B complex as well.
The Bottom Line: Avoid a Vitamin B1 Overdose
You now have an idea of how essential thiamine is. It helps keep everything in your body running smoothly. You know what thiamine overdose symptoms to look out for, rash, swelling, restlessness, etc.
The best way to avoid vitamin B1 overdose is to speak with your doctor before you start any supplements. Your doctor will best advise you on what the best course of action and supplements will be. Your health should be a priority at all times. When you are healthy, you are happy and so are your loved ones. Making simple changes to your diet and lifestyle can have a huge impact on your overall health.
Vitamin B1 supplements are much needed if you want to maintain your levels. However, each person requires different dose of thiamine. Whatever the reason may be, make sure you get a variety of vitamin B1 through supplements and food. A good way to avoid a vitamin B1 overdose is taking a B complex supplement rather than a vitamin B1 supplement alone.